Open Access
Translator Disclaimer
February, 1992 The Minimum Spanning Tree Constant in Geometrical Probability and Under the Independent Model: A Unified Approach
Florin Avram, Dimitris Bertsimas
Ann. Appl. Probab. 2(1): 113-130 (February, 1992). DOI: 10.1214/aoap/1177005773

Abstract

Given $n$ uniformly and independently distributed points in the $d$-dimensional cube of unit volume, it is well established that the length of the minimum spanning tree on these $n$ points is asymptotic to $\beta_{\mathrm{MST}}(d)n^{(d - 1)/d}$, where the constant $\beta_{\mathrm{MST}}(d)$ depends only on the dimension $d$. It has been a major open problem to determine the constant $\beta_{\mathrm{MST}}(d)$. In this paper we obtain an exact expression for the constant $\beta_{\mathrm{MST}}(d)$ on a torus as a series expansion. Truncating the expansion after a finite number of terms yields a sequence of lower bounds; the first five terms give a lower bound which is already very close to the empirically estimated value of the constant. Our proof technique unifies the derivation for the MST asymptotic behavior for the Euclidean and the independent model.

Citation

Download Citation

Florin Avram. Dimitris Bertsimas. "The Minimum Spanning Tree Constant in Geometrical Probability and Under the Independent Model: A Unified Approach." Ann. Appl. Probab. 2 (1) 113 - 130, February, 1992. https://doi.org/10.1214/aoap/1177005773

Information

Published: February, 1992
First available in Project Euclid: 19 April 2007

zbMATH: 0755.60011
MathSciNet: MR1143395
Digital Object Identifier: 10.1214/aoap/1177005773

Subjects:
Primary: 60D05
Secondary: 90C27

Keywords: Euclidean and independent random models , Geometrical probability , minimum spanning tree constant

Rights: Copyright © 1992 Institute of Mathematical Statistics

JOURNAL ARTICLE
18 PAGES


SHARE
Vol.2 • No. 1 • February, 1992
Back to Top